Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 165, NWS Lubbock, TX

August 22, 2002Parmer County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Aug 22, 2002, 5:11 PM CDT for Parmer County, Texas. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 22, 2002, 5:11 PM CDT (22:11 UTC)
Expired
Aug 22, 2002, 6:00 PM CDT
In force
49 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Parmer County, TX

What was reported inside it

TimeReportWhereRemark
Aug 22, 5:19 PM CDTHail 0.88Friona, TXThe Parmer County Sheriff's office reported nickel size hail in the community of Rhea.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.2 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2002-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 500 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2002-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
500 J/kg
Mixed-layer CIN
-231 J/kg
Mixed-layer LCL
1879 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

527 
WUUS54 KLUB 222211
SVRLBB
TXC369-222300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
511 PM CDT THU AUG 22 2002

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PARMER COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 600 PM CDT

* AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL THE SIZE OF DIMES OR
  LARGER 6 MILES NORTHWEST OF RHEA...OR ABOUT 17 MILES NORTHWEST OF
  FRIONA...MOVING SOUTH AT 5 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...  RHEA   
  AND BOVINA.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING
WINDS...DEADLY LIGHTNING...AND HEAVY RAIN.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

LAT...LON 3475 10269 3475 10302 3437 10303 3436 10266

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 1:40 PM CDT, 3 hours 31 minutes earlier.

Area forecast discussion, Aug 22, 1:40 PM CDT, 3 hours 31 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
140 PM CDT THU AUG 22 2002

SURFACE ANALYSIS AT 18Z REVEALED A WEAK COLD FRONT LOCATED FROM THE
EASTERN OKLAHOMA PANHANDLE TO NEAR CLOVIS NEW MEXICO...WHILE A
SURFACE TROUGH EXTENDED FROM SOUTHEAST NEW MEXICO INTO FAR WEST
TEXAS. FRONT EXPECTED TO STALL THIS AFTERNOON AND SLOWLY LIFT BACK
NORTH INTO THE NORTHERN PANHANDLE THIS EVENING...WITH ANY ASSOCIATED
CONVECTION REMAINING NORTH OF THE CWFA. LATEST VISIBLE SATELLITE
IMAGERY INDICATED A FEW CU NOW FORMING EAST OF THE CAPROCK WHILE A
WEAK MCV WAS MOVING SLOWLY NORTHEAST ACROSS THE SOUTHEASTERN CWFA.
THIS CIRCULATION COULD ALSO BE SEEN PER THE JAYTON PROFILER. EXPECT
MUCH OF THE CWFA TO REMAIN DRY LATE THIS AFTERNOON/EVENING BUT STILL
CANNOT RULE OUT ISOLATED THUNDERSTORMS DUE TO SFC TROF/THETA-E AXIS
NEAR THE TX/NM BORDER...AND POSSIBLY OVER THE FAR SOUTHEAST CWFA
INVOF OF THE WEAK MCV.

PRECIP CHANCES ONLY DECREASE FURTHER FOR FRIDAY INTO THE WEEKEND AS
WEST TEXAS BECOMES DOMINATED BY UPPER LEVEL HIGH PRESSURE. MODELS IN
GOOD AGREEMENT OF DEVELOPING H50 UPPER HIGH CENTER TO PARK ITSELF
NEAR THE NEW MEXICO BOOTHEEL AREA OVER THE WEEKEND AND INTO NEXT
WEEK. MAY SEE ANOTHER WEAK FRONT APPROACH THE AREA LATE SATURDAY
INTO SUNDAY BUT FEEL CONVECTION WILL BE SUPPRESSED UNDER INFLUENCE
OF UPPER RIDGE. OVERALL...THE EXTENDED WILL FEATURE ABOVE NORMAL
TEMPS ALONG WITH DRY CONDITIONS.

PRELIM NUMBERS

FRIONA      66/95/66/95    11--
TULIA       68/95/67/96    11--
LUBBOCK     70/97/71/98    11--
BROWNFIELD  70/98/70/99    11--
CHILDRESS   72/100/73/101  21--
ASPERMONT   76/100/75/100  21--

.LUB...NONE.
21

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.